Earlier this week the US Food and Drug Administration, or FDA, issued a consumer warning about fake Adderall that the agency says its inspectors have found being hawked here in the US. Not only does the fake stuff not contain Adderall; it contains a drug that can make seizures more likely.
Adderall, which is actually a combination of 4 different drugs, is most often used to treat attention deficit hyperactivity disorder (ADHD) and the sleep disorder narcolepsy. The drug is supposed to be sold via prescriptions only but can be found (illegally) at online "pharmacies" around the 'net.
The problem with the fake stuff, though, is that it doesn't contain any of the actual drugs used to make authentic Adderall. Whomever is making this is mixing acetaminophen, which you know is Tylenol, and another pain killer, tramadol. And whomever is making this surely is trying to fill a supply gap left by Adderall's actual maker, Teva Pharmaceutical. Right now there just isn't enough of the real stuff to go around and people who take Adderall may be turning to less-than-legit sources to get it.
Real Adderall looks like this. The tablets are sort of a peachy-orange color and have distinct stampings on each side. They're also dispensed only in 100-count pharmaceutical bottles. The fake stuff, on the other hand, is white and the tablets have no markings at all on them. These are packaged in blister packs instead of bottles and the drug info panels are full of misspellings--like "singel" for "single".
The FDA's press release didn't get into some of the potential side effects that you could experience by taking the fake stuff but one of the ingredients--tramadol--can be very addictive and lead to withdrawal that is not terribly unlike the withdrawal experienced by opiate addicts. Tramadol can also lower what doctors call the seizure threshold, especially in people who have epilepsy or who are taking certain other drugs.
If you purchased fake Adderall, believing you were getting the real stuff, you're asked to contact the FDA at 800-551-3989. If you still have any of it on hand you're urged not to take it. And if you believe you've taken fake Adderall and experienced an adverse reaction you're asked to seek medical care and have your doctor help you file a report with the MedWatch program.